Hail, Rockcastle
- When
- January 4, 5:29 PM EST
- Where
- Rockcastle County, Mt Vernon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.350, -84.350
A citizen reported nickel sized hail in Mount Vernon.
Showers and isolated thunderstorms moved into eastern Kentucky late this afternoon. One of these storms became strong enough to produce sub-severe hail in Mount Vernon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Showers and isolated thunderstorms moved into eastern Kentucky late this afternoon. One of these storms became strong enough to produce sub-severe hail in Mount Vernon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 4, 3:44 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 344 PM EST Fri Jan 4 2019 .SHORT TERM...(This evening through Saturday night) Issued at 345 PM EST FRI JAN 4 2019 Current conditions across the area feature some clearing associated with a dry slot pushing into the eastern Kentucky region. In fact, some sunshine is showing through this hour as temps across the area soar into the mid 50s to even the low 60s. The upper low is now over TN and will be slowly nudging northeast as well. As this activity moves north, some convection is certainly evident on visible satellite as some strikes are being reported as well south into TN. Thus, with the apparent elevated instability, will keep thunder in the forecast through this evening. Pops will be in the likely to cat range with the area filling in with widespread showers as broad lift pushes into the area. The low will push through eastern Kentucky tonight with widespread rainfall through Saturday morning. As always with the westerly flow behind the low, the cloud cover is always a bit slow to clear out. Thinking this will be the case heading into tomorrow late morning as well. Have adjusted this in the cloud cover through tomorrow morning and clearing out eastern Kentucky by 18z. This will also stunned the temps a bit with highs expected to be in the low to mid 50s. Otherwise, temps may soar to near 60. BY Saturday night, high pressure will push into the area with clear skies in place and a cooler airmass moving into the region. With light winds and clear skies in place Saturday night, will expect to see some ridge to valley temperature differences. May even see some upper 20s in the deeper valleys with a slightly deeper airmass pushing through. With this, will see some fog development as well, some locations seeing dense fog, especially in the deepest valleys. Some valleys could fog in enough that would effect the low temps. .LONG TERM...(Sunday through Friday) Issued at 300 PM EST FRI JAN 4 2019 An amplified but progressive upper air pattern will be in place during the extended portion of the forecast. At the start of the period troughing will be over the northeast part of the United States with ridging in the central part of the country, and troughing in the west. At the surface, high pressure will extend from north of the Great Lakes to the Gulf of Mexico. With surface high pressure across the area on Sunday, a mild air mass in place, and plenty of sunshine we'll see temperatures warm to well above seasonal normals Sunday afternoon with highs ranging through the 50s. The surface high will shift east by Monday and weak upper ridging will move into the area. Despite more clouds on Monday, it will be even warmer as southerly flow strengthens ahead of an approaching cold front. This initial front will bring a chance of showers to the area from Monday afternoon into early Tuesday morning. There is good model agreement that moisture will be limited and there will be light QPF with this front. More mild air of Pacific origin will spread across the area behind the front, with temperatures only a few degrees cooler on Tuesday than they were on Monday, and still well above normal. However the models are coming into better agreement with a slightly colder scenario for the latter half of next week. After the initial frontal passage Monday night, another cold front, albeit without any precipitation, will pass through the area Tuesday night. This will usher in colder, but continued dry weather for Wednesday and Thursday, with forecast temperatures close to normal. It should be noted however that the current forecast for the latter part of next week is not as cold as the 12Z ECMWF or 12Z GFS parallel runs would suggest. Both the ECMWF and GFS parallel have been leading the trend in a colder scenario for the latter part of next week, so this will need to be monitored. With the progressive pattern in place, temperatures will begin warming again by the end of next week. By Friday the surface high which will have brought us a couple of seasonably cold dry days will shift east, and rather flat upper ridging will build into the area. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 104 PM EST FRI JAN 4 2019 VFR conditions are in place across much of eastern Kentucky but this will slowly be declining through the evening hours and into tonight as a upper low pressure system will move through the area. Expect ceilings to be lowering with IFR and below conditions giving away to VLIFR late tonight. Light to moderate showers will be persistent through the area with a few thunderstorms also possible. Expect some MVFR and IFR visibility values across the area due to showers through the night as well. Conditions will begin to slowly improve by the end of the TAF period as the low pressure system lifts northeast out of the area. Winds will be light and variable but will increase to out of the west southwest to around 10 knots on the back side of the exiting low by late tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SHALLENBERGER LONG TERM...SBH AVIATION...SHALLENBERGER
Hazardous Weather Outlook National Weather Service Jackson KY 343 PM EST Fri Jan 4 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052345- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 343 PM EST Fri Jan 4 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SHALLENBERGER/JP
The Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 hail. Local standard time, as filed.
A citizen reported nickel sized hail in Mount Vernon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791996.